Alert archive / Minnesota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 269, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 8, 2004, 12:07 AM CDT for Lyon County, Minnesota. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 8, 2004, 12:07 AM CDT (05:07 UTC)
- Expired
- Jun 8, 2004, 12:30 AM CDT
- In force
- 23 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Lyon County, MN
The radar
The Sioux Falls radar (KFSD), 121 km from the middle of the area, began a volume at 05:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 5.1 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1588 J/kg
- Mixed-layer CIN
- -129 J/kg
- Mixed-layer LCL
- 2423 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 172 m²/s²
- 0-3 km storm-relative helicity
- 238 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.5
The text
As transmitted, in the capitals the NWS used until 2016.
650
WUUS53 KFSD 080507
SVRFSD
MNC083-080530-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1207 AM CDT TUE JUN 8 2004
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LYON COUNTY IN SOUTHWEST MINNESOTA
* UNTIL 1230 AM CDT
* AT 1206 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
STORM WAS LOCATED NEAR MARSHALL...OR ABOUT 3 MILES WEST OF
MARSHALL...MOVING NORTHEAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
MARSHALL AROUND 1215 AM CDT...
COTTONWOOD AROUND 1230 AM CDT
THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.
LAT...LON 4441 9604 4430 9585 4441 9561 4463 9561
4462 9587
$$
BOUSTEADWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 8:45 PM CDT, 3 hours 22 minutes earlier.
Area forecast discussion, Jun 7, 8:45 PM CDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 845 PM CDT MON JUN 7 2004 .DISCUSSION... WL BE UPDATING THE ZFP TEXT BETWEEN 9 AND 10 PM FOR CRNT TRENDS... BUT OVERALL GOING FCST IS DOING GOOD WITH NO MAJOR PROBLEMS. NEW GRIDS ARE ALREADY OUT. DECENT TS ACTIVITY HAS FIRED UP IN CNTRL NEB WHERE THE STRONG MID LVL CAP HAS BROKE. ATTM...SFC CDFNT IS ABOUT RIGHT ON TOP OF MARSHALL MN...EXTENDING SW TO ABOUT 40 MILES WEST OF YANKTON. BOTH LATEST RUC40 AND 18Z META SHOW THIS FRONT NOT MAKING A LOT OF EWD PROGRESS FOR THE REMAINDER OF THE NIGHT...MAINLY LAYING OVR FM NEAR MARSHALL...TO SIOUX FALLS TO YANKTON. THAT COULD BE THE CONTINUING FOCUS FOR NIGHTTIME DVLPMENT. LOW LVL JET REMAINS STRONG PRETTY MUCH THRU THE WHOLE NIGHT AHEAD OF THE FRONT...AND ATTM AM THINKING THAT THE CONVECTION IN CNTRL NEB...DUE TO LACK OF TRUE EWD PROGRESS...WL NOT HINDER THE LOW LVL JET FEED THAT MUCH. KABR SNDG SHOWS QUITE A BIT OF COOLING AT H7 FM 18Z TO 00Z FM +16C TO +11 OR +12C. ONCE THIS COOLER MID LVL AIR STARTS ADVECTING INTO WRN MN...AM THINKING THAT CONVECTION MAY FIRE ALONG THE BNDRY...THEN BACK BUILD SW ALONG THE LOW LVL JET AXIS INTO SE SD LATE TNGT. THE CRNT ACTIVITY IN NEB WL LIKELY NOT HAVE A HUGE IMPACT ON THE FSD CWA...OTHER THAN TO GREATLY INCREASE THE CLOUD COVER EARLIER THAN WE EXPECTED...AND SMALL POPS ARE ALREADY POSTED IN THE WEST AND NORTH. DIR WIND SHEAR REMAINS FAVORABLE RIGHT ALONG THE FRONTAL BNDRY THRU MUCH OF THE NIGHT...WITH REMAINING DECENT INSTABILITY AT 06Z BUT RAPID STABILIZATION FM 06Z TO 09Z. THE NRN AND WRN CWA IS BEHIND THE FRONT WITH MUCH LESS WIND SHEAR AND STABILITY...WHILE THE SE CWA IN NW IA REMAINS UNSTABLE BUT MUCH MORE CAPPED WITH VERY HIGH CINS. THATS BASICALLY THE STORY. A FEW SVR TS COULD POP LATE TNGT RIGHT ALONG AND JUST BEHIND THE CDFNT...MAYBE DIME OR NICKEL HAILERS...BUT IT WONT BE A WIDESRPEAD OUTBREAK. MAY UP THE POPS THOUGH AND GO CLOSER TO 50 POPS (SCATTERED) ARND THE SIOUX FALLS AREA...BUT WILL RESERVE JUDGEMENT ON THAT UNTIL THE 00Z DATA COMES OUT. THE DEEPER ONE GOES INTO NW IA...THE LESS LIKELY FOR TS CHCS WHERE THE CINS ARE OUT OF CONTROL. AS A SIDENOTE...LOWS LOOK GREAT SO FAR AND WILL NOT BE TAMPERED WITH. && .FSD...WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && MJF
Hazardous weather outlook, Jun 7, 11:28 AM CDT, 12 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1128 AM CDT MON JUN 07 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-081200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1128 AM CDT MON JUN 07 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... VERY WARM AIR ALOFT SHOULD INHIBIT ANY THUNDERSTORM DEVELOPMENT THIS AFTERNOON. THERE IS A SMALL CHANCE THAT AN ISOLATED THUNDERSTORM COULD DEVELOP AFTER 4 PM ACROSS SOUTHWEST MINNESOTA AND NEAR THE BROOKINGS AREA. THESE STORMS...IF THEY FORM COULD PRODUCE LARGE HAIL AND DAMAGING WINDS. THE CHANCE FOR THUNDERSTORMS WILL INCREASE LATER TONIGHT... ESPECIALLY AFTER MIDNIGHT ALONG AND NORTH OF A LINE FROM LAKE ANDES TO YANKTON...TO SPENCER IOWA. ANY THUNDERSTORMS THAT DO DEVELOP SHOULD BE ELEVATED...WITH THE PRIMARY SEVERE WEATHER THREAT BEING LARGE HAIL. FLOODING... INCREASING AVAILABLE MOISTURE THROUGHOUT THE ATMOSPHERE...ALONG WITH THE POTENTIAL FOR SLOW MOVING THUNDERSTORMS...WILL RESULT IN THE THREAT OF LOCALLY HEAVY RAIN AFTER MIDNIGHT TONIGHT. WIDESPREAD FLASH FLOODING IS NOT EXPECTED AT THIS TIME...HOWEVER LOCALIZED PONDING OF WATER IN STREETS AND OTHER LOW LYING AREAS WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL AGAIN BE POSSIBLE LATE TUESDAY AFTERNOON...AND MORE LIKELY TUESDAY NIGHT INTO WEDNESDAY...WITH DEVELOPMENT ON TUESDAY AFTERNOON AGAIN BE DEPENDENT ON THE AMOUNT OF WARM AIR ALOFT. ANY STORMS THAT DO DEVELOP TUESDAY AFTERNOON THROUGH WEDNESDAY MORNING WILL HAVE TO POTENTIAL TO BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. HEAVY RAIN WILL ALSO BE POSSIBLE AGAIN TUESDAY NIGHT INTO WEDNESDAY MORNING...MAINLY SOUTH OF A LINE FROM LAKE ANDES TO MADISON SOUTH DAKOTA...TO MARSHALL MINNESOTA. THE CHANCE FOR THUNDERSTORMS WILL CONTINUE LATER WEDNESDAY INTO WEDNESDAY NIGHT...BUT THE FRONT IS EXPECTED TO PUSH FAR ENOUGH SOUTH THAT SEVERE WEATHER IS NOT EXPECTED DURING THIS TIME. THERE WILL ALSO BE A NUMBER OF THUNDERSTORM CHANCES FROM THURSDAY THROUGH FRIDAY EVENING. AT THIS TIME IS APPEARS THAT SOME OF THESE THUNDERSTORMS MAY BE SEVERE...BUT TIMING...LOCATION...AND MAIN THREATS FROM THESE STORMS IS STILL UNCERTAIN. THESE THUNDERSTORM CHANCES WILL BE BETTER DEFINED IN LATER OUTLOOKS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 4PM ACROSS SOUTHWEST MINNESOTA AND ALONG INTERSTATE 29 NORTH OF SIOUX FALLS. SPOTTER ACTIVATION WILL BE POSSIBLE ACROSS MUCH OF SOUTHEAST SOUTH DAKOTA OVERNIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. JRM
Nearby
Severe Thunderstorm Warnings in Minnesota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.